Alert archive / Iowa / Wind Advisories in 2025

Wind Advisory 1, NWS Des Moines, IA

February 6, 20257 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Feb 6, 2025, 3:19 AM CST for 7 counties in Iowa. It took effect at Feb 6, 2025, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2025, 3:19 AM CST (09:19 UTC)
In effect from
Feb 6, 2025, 9:00 AM CST
Expired
Feb 6, 2025, 6:00 PM CST
In force
9 hr
Issued by
NWS Des Moines, IA

Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WWUS73 KDMX 060919
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
319 AM CST Thu Feb 6 2025

IAZ004>007-015>017-061930-
/O.NEW.KDMX.WI.Y.0001.250206T1500Z-250207T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Including the cities of Forest City, Manly, Garner, Lake Mills,
Kanawha, Clear Lake, Britt, Estherville, Algona, Mason City,
Emmetsburg, and Northwood
319 AM CST Thu Feb 6 2025

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS 
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. 

* WHERE...Northern Iowa.

* WHEN...From 9 AM this morning to 6 PM CST this evening. Peak wind 
  gusts in the afternoon hours.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dodson
3 follow-up statements
404 
WWUS73 KDMX 061543
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
943 AM CST Thu Feb 6 2025

IAZ004>007-015>017-070000-
/O.CON.KDMX.WI.Y.0001.000000T0000Z-250207T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Including the cities of Clear Lake, Garner, Lake Mills,
Northwood, Manly, Mason City, Estherville, Emmetsburg, Kanawha,
Forest City, Algona, and Britt
943 AM CST Thu Feb 6 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. 

* WHERE...Cerro Gordo, Hancock, Kossuth, Winnebago, Worth, Emmet, 
  and Palo Alto Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Jimenez
291 
WWUS73 KDMX 062157
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
357 PM CST Thu Feb 6 2025

IAZ004>007-015>017-070000-
/O.CON.KDMX.WI.Y.0001.000000T0000Z-250207T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Including the cities of Clear Lake, Garner, Lake Mills,
Northwood, Manly, Mason City, Estherville, Emmetsburg, Kanawha,
Forest City, Algona, and Britt
357 PM CST Thu Feb 6 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. 

* WHERE...Cerro Gordo, Hancock, Kossuth, Winnebago, Worth, Emmet, 
  and Palo Alto Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Jimenez
537 
WWUS73 KDMX 062347
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
547 PM CST Thu Feb 6 2025

IAZ004>007-015>017-070100-
/O.EXP.KDMX.WI.Y.0001.000000T0000Z-250207T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Including the cities of Mason City, Algona, Northwood, Britt,
Lake Mills, Manly, Emmetsburg, Clear Lake, Kanawha, Forest City,
Estherville, and Garner
547 PM CST Thu Feb 6 2025

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Wind speeds will continue to diminish into the evening, thus the 
advisory will be allowed to expire.

$$

Cogil

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Feb 5, 11:40 PM CST, 3 hours 39 minutes earlier. Its key messages:

  • Winter Weather Advisory Remains for Freezing Drizzle Into Tonight. Some slick travel possible through the evening commute, especially on elevated or untreated surfaces. Fog development tonight behind the end of drizzle.
  • Windy Thursday.
  • Next system Saturday with snow in the north and a mix south.
  • Return to seasonal winter temps Sunday into Tuesday with additional systems nearing Iowa Tuesday.
Area forecast discussion, Feb 5, 11:40 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1140 PM CST Wed Feb 5 2025

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Winter Weather Advisory Remains for Freezing Drizzle Into
  Tonight. Some slick travel possible through the evening
  commute, especially on elevated or untreated surfaces. Fog
  development tonight behind the end of drizzle.

- Windy Thursday.

- Next system Saturday with snow in the north and a mix south.

- Return to seasonal winter temps Sunday into Tuesday with
  additional systems nearing Iowa Tuesday.

&&

.DISCUSSION...
Issued at 253 PM CST Wed Feb 5 2025

Light icing began early this morning in southern Iowa, as seen on
Iowa DOT plow cameras, with a few roads also noted to be partially
covered with ice near US-34 in southwest Iowa. Since then, moisture
has been increasing northward decreasing dew point depressions and
leading to saturation/the start of the freezing drizzle. Into early
afternoon, road treatments seem to largely be working with
temperatures in the 20s and road temperatures in the upper 20s to
low 30s through much of southern into central Iowa, a few cooler
road temperatures in the north. Some snowflakes were also noted this
morning, likely due to some seeder feeder effects as a band of
higher clouds moved across the state. With overall depth of
saturation near to below 2 km, as noted in soundings in much of
central through southern Iowa, freezing drizzle should remain the
primary precipitation type through the evening in the Winter Weather
Advisory footprint which was left in place with no changes other
than starting the headline sooner this morning with saturation
occurring a bit faster. The peak moisture and forcing is still
expected here this afternoon into mid evening which will also
coincide with loss of diurnal heating and thus could increase
the extent of the freezing drizzle impacts. However, elevated
and untreated surfaces will remain the primary concerns with
slick sidewalks, driveways, or bridges, as a few examples.
Certainly use caution and slow down this afternoon and evening
in case you encounter slick roadways. Ice accumulation amounts
remain unchanged with a a few hundredths/a glaze in much of the
area, and some higher amounts in the far southeast where
moisture coincides with lift for longer, thus leading to higher
ice accretion amounts. To the north, some deeper saturation is
possible this evening leading to some snow mixing in, or even
becoming the primary type, though with little to no
accumulations expected. Further south, some snow flakes could
still be seen at times as saturation flirts with ice nucleation
zone closer to freezing, but as noted light freezing drizzle
should be the main precipitation type.

The mid-level trough moves off to the east around 06Z bringing the
drizzle to an end in the east by about midnight (06Z), but as the
drizzle ends, fog will likely develop with the low level saturation
remaining leading to some continued reduced visibilities and
potentially extension of impacts on elevated surfaces with lows
tonight in the teens to 20s. The fog should gradually clear west to
east through the overnight hours as winds increase into Thursday
morning as another quick moving passes to our north and a surface
high pressure moves in from the north. The pressure gradient
increases in especially the northeast with cold air advection and
mixing helping to send gusts towards 30-40 mph, the highest gusts in
the far north to northeast. At this time, winds look to remain sub
advisory. Despite the cold air advection aloft, temperatures
Thursday warm some in many locations with highs mainly in the 30s
and the return of sunshine.

The mid-level ridge passes over on Friday with another dry day and
temperatures in the 30s. Then, an approaching system Friday night
into Saturday will bring two distinct areas of precipitation, one to
the north and one to the south with potentially some areas in the
middle even staying dry. While the north favors snow, up to a couple
inches, areas to the south look to see a mix again. Will continue to
evaluate over the next couple with updates to come, though at this
point any ice amounts look to remain on the light side, up to about
a glaze at this time range.

High pressure moves in again for Sunday with a dry and seasonal end
to the weekend before some additional precipitation chances move in
early next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1139 PM CST Wed Feb 5 2025

Widespread LIFR/IFR conditions were in place across central IA
at 06z, although much of the -FZDZ has ended. The clearing line
was approaching KSUX, and this should continue moving around 25
kts west to east across the forecast area through the morning
hours with VFR conditions expected west to east by 10-14z.
Somewhat brisk W-NW winds are anticipated by afternoon, with
quick bursts of 30+ kt gusts possible at and near KMCW by late
afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST tonight for
IAZ005>007-016-017-024>028-034>039-044>050-057>062-070>075-
082>086-093>097.

&&

DISCUSSION...KCM
AVIATION...Small
Hazardous weather outlook, Feb 6, 1:13 AM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
113 AM CST Thu Feb 6 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-070715-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
113 AM CST Thu Feb 6 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Some fog may develop tonight reducing visibilities through early
morning Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong northwest winds are expected Thursday afternoon into the
evening with gusts of up to 40 mph.

There is also the potential for a wintry mix late Friday night
into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. However, reports of icing
are appreciated.

Dodson

In the hours before

Local storm report, Feb 5, 9:26 PM CST, 5 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
926 PM CST Wed Feb 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     Freezing Rain    2 ENE Ottumwa           41.03N 92.38W
02/05/2025  M0.05 Inch       Wapello            IA   CO-OP Observer

            0.05 to 0.08 inches adhering to limbs and
            trees. Untreated surfaces icy as well.

&&

Ansorge

Nearby

Wind Advisories in Iowa, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.